Alert archive / Hawaii / High Surf Advisories in 2021
High Surf Advisory 17, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Mar 10, 2021, 10:11 AM HST for Honolulu County, Kalawao County, Hawaii. It was in force for 29 hr.
The area
The counties it named.
The facts
- Issued
- Mar 10, 2021, 10:11 AM HST (20:11 UTC)
- Expired
- Mar 11, 2021, 3:23 PM HST
- In force
- 29 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI
The radar
The Molokai radar (PHMO), 36 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 8.2 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 905 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 764 m above ground
- 0-6 km bulk shear
- 18 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- -9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
806 WHHW40 PHFO 102011 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 1011 AM HST Wed Mar 10 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Persistent fresh to strong trade winds over and upstream of the islands and elevated seas will produce advisory level surf along east facing shores. HIZ002-008-009-012-017-020-024-025-110915- /O.NEW.PHFO.SU.Y.0017.210310T2011Z-210311T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 1011 AM HST Wed Mar 10 2021 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...8 to 12 foot surf along east facing shores. * WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
3 follow-up statements
632 WHHW40 PHFO 110112 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 312 PM HST Wed Mar 10 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .Persistent fresh to strong trade winds over and upstream of the islands and elevated seas will produce advisory level surf along east facing shores. HIZ002-008-009-012-017-020-024-025-111415- /O.CON.PHFO.SU.Y.0017.000000T0000Z-210311T1600Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 312 PM HST Wed Mar 10 2021 ...HIGH SURF ADVISORY REMAINS IN EFFECT UNTIL 6 AM HST THURSDAY... * WHAT...8 to 12 foot surf along east facing shores. * WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. * WHEN...Until 6 AM HST Thursday. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. Boaters should expect recreational surfers and body boarders utilizing harbor channels to access surfing areas. && $$
307 WHHW40 PHFO 111343 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 343 AM HST Thu Mar 11 2021 ...HIGH SURF ADVISORY FOR EAST FACING SHORES OF KAUAI OAHU MOLOKAI MAUI AND THE BIG ISLAND... .An elevated east swell will produce advisory level surf along east facing shores. HIZ002-008-009-012-017-020-024-025-120245- /O.EXT.PHFO.SU.Y.0017.000000T0000Z-210312T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 343 AM HST Thu Mar 11 2021 ...HIGH SURF ADVISORY NOW IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...7 to 10 foot surf along east facing shores. * WHERE...The east facing shores of Kauai, Oahu, Molokai, Maui and the Big Island. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Beachgoers, swimmers, and surfers should heed all advice given by ocean safety officials and exercise caution. && $$
790 WHHW40 PHFO 120123 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 323 PM HST Thu Mar 11 2021 HIZ002-008-009-012-017-020-024-025-120230- /O.CAN.PHFO.SU.Y.0017.000000T0000Z-210312T0400Z/ Kauai Windward-Oahu Koolau-Olomana-Molokai Windward- Maui Windward West-Windward Haleakala-South Big Island- Big Island North and East- 323 PM HST Thu Mar 11 2021 ...HIGH SURF ADVISORY IS CANCELLED... Surf has subsided below the advisory threshold. $$ Donaldson
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Mar 10, 10:04 AM HST, 7 minutes earlier.
Area forecast discussion, Mar 10, 10:04 AM HST, 7 minutes before
Area Forecast Discussion National Weather Service Honolulu HI 1004 AM HST Wed Mar 10 2021 .SYNOPSIS... A low west of Kauai will maintain the chance of heavy rain statewide through Friday evening. The forecast beyond that is highly uncertain. && .DISCUSSION... As of 9 AM satellite and radar loops show heavy showers over Kauai and the Big Island of Hawaii with only isolated showers over Oahu and Maui County. The satellite loops show a low about 200 miles west of Kauai. Convergent southerly flow east of the low is producing a line of heavy showers and thunderstorms over Kauai. Water vapor imagery shows a jet stream aloft over the Big Island helping to enhance the showers in that area. A trough aloft will maintain the threat of heavy rain through at least Friday evening. A Flash Flood Watch (FFA) remains in effect for all islands through 6 PM Friday. Moisture occasionally pushing up over the Big Island Summits, where temperatures remain below freezing, supports the continuation of a Winter Weather Advisory until 6 PM HST Wednesday. The GFS and ECMWF global models agree fairly will through Friday. The models show big difference beyond that, so confidence is low for the longer term. && .AVIATION... A low aloft and an associated surface low west of Kauai will continue to support organized showers and isolated to scattered thunderstorms. Additionally, developing southeast flow will focus showers over the Big Island as well from roughly PHTO to South Cape. Some of the heavier showers and thunderstorms will produce low ceilings and visibility for these locations. AIRMET Sierra remains in effect for mountain obscuration for the Big island from PHTO to Cape Kumukahi to South Cape, as well as for the entire island of Kauai. Elsewhere, shower and thunderstorm activity will be more isolated today and tonight with MVFR conditions not as widespread. && .MARINE... A surface low over the western offshore waters and a weakening high north east are producing southeast winds. These winds will trend more variable the next few days as the high moves east and weakens. A low aloft will remain nearly stationary over the region keeping showers and thunderstorms into the weekend. A cold front/trough is forecast to reach the offshore waters as early as Friday which may bring strong northeast winds behind it. Moderate easterly trades may return early next week as the surface disturbances dissipates and a new high high builds north of the state. A Small Craft Advisory is in effect for windward waters of Oahu, Maui County, and Big island, and the Alenuihaha Channel and waters southeast of Big Island through 6 PM today. Winds are expected to subside below advisory levels by tonight. Near shore buoys show seas of 10 to 13 feet with periods of 9 to 10 seconds which suggests advisory level surf for east facing shores east of Kauai. The eastern swell is expected to subside tonight through the next couple of days translating to subsiding surf along exposed east facing shores. North swells will continue to fade through Thursday afternoon with only small north and west- facing shore surf through Friday. Larger, moderate period northeast swells arriving this weekend will likely boost surf heights along north and east- facing shorelines to advisory levels and slowly subside into early next week. Surf will remain small along south facing shores. && .HFO WATCHES/WARNINGS/ADVISORIES... High surf advisory through early Thursday morning for east facing shores of the Big Island, Maui, Molokai, Oahu and Kauai. Flash Flood Watch through Friday evening for all Hawaii islands. Winter Weather Advisory through this evening for the summits of Mauna Kea and Mauna Loa on the Big Island. Small Craft Advisory through this evening for windward waters of Oahu, Maui County and the Big Island, for the Kaiwi and Alenuihaha Channel and for Big Island southeast waters. && DISCUSSION...Donaldson AVIATION...M Ballard/Thomas MARINE...Almanza
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 9, 2:15 PM HST | Special Marine Warning | HFO | 30 min | |
| Mar 9, 2:21 PM HST | Special Weather Statement | HFO | Kauai | 39 min |
| Mar 9, 2:44 PM HST | Special Marine Warning | HFO | 46 min | |
| Mar 9, 3:08 PM HST | Special Weather Statement | HFO | Kauai | 37 min |
| Mar 9, 3:17 PM HST | Special Marine Warning | HFO | 88 min | |
| Mar 9, 3:21 PM HST | Flash Flood Warning | HFO | Honolulu | 9 hr |
| Mar 9, 3:24 PM HST | Special Marine Warning | HFO | 64 min | |
| Mar 9, 3:47 PM HST | Areal Flood Advisory | HFO | Kauai | 43 min |
| Mar 9, 4:18 PM HST | Special Weather Statement | HFO | Kauai | 57 min |
| Mar 9, 4:30 PM HST | Flash Flood Warning | HFO | Kauai | 17 hr |
| Mar 9, 8:33 PM HST | Special Marine Warning | HFO | 87 min | |
| Mar 9, 10:44 PM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 9, 10:56 PM HST | Areal Flood Advisory | HFO | Kalawao | 3 hr |
| Mar 9, 11:03 PM HST | Special Marine Warning | HFO | 93 min | |
| Mar 9, 11:16 PM HST | Special Marine Warning | HFO | 76 min | |
| Mar 10, 12:45 AM HST | Special Marine Warning | HFO | 105 min | |
| Mar 10, 1:02 AM HST | Areal Flood Advisory | HFO | Hawaii | 4 hr |
| Mar 10, 2:20 AM HST | Special Marine Warning | HFO | 115 min | |
| Mar 10, 3:42 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 10, 4:43 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 10, 5:26 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 10, 5:47 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 10, 6:36 AM HST | Flash Flood Warning | HFO | Hawaii | 3 hr |
| Mar 10, 7:43 AM HST | Special Marine Warning | HFO | 107 min | |
| Mar 10, 9:06 AM HST | Areal Flood Advisory | HFO | Hawaii | 115 min |
| Mar 10, 9:11 AM HST | Areal Flood Advisory | HFO | Kauai | 9 hr |
| Mar 10, 9:17 AM HST | Special Marine Warning | HFO | 118 min | |
| Mar 10, 11:11 AM HST | Special Marine Warning | HFO | 2 hr | |
| Mar 10, 1:09 PM HST | Areal Flood Advisory | HFO | Honolulu | 36 min |
| Mar 10, 1:10 PM HST | Special Marine Warning | HFO | 110 min | |
| Mar 10, 1:45 PM HST | Flash Flood Warning | HFO | Honolulu | 3 hr |
Nearby
High Surf Advisories in Hawaii, 2021Every high surf advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.